What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 2:01 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 16, 2:01 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
301 PM CDT Thu Aug 16 2018
.NEAR TERM...(Tonight)
Issued at 300 PM CDT Thu Aug 16 2018
Latest water vapor imagery shows an upper low over the Upper
Mississippi Valley, with upper ridging over the Intermountain West.
At the surface, high pressure was encompassing much of the
southeastern US, with low pressure over the Mississippi and Ohio
Valleys. Latest radar trends show isolated to scattered thunderstorms
developing over central Mississippi, as well as middle Tennessee.
Some convection was trying to maintain itself over the local area,
however storms have had a difficult time persisting. Forecast
soundings indicate slightly weaker lapse rates over northwest
Alabama, perhaps limiting the robust instability that is in place
elsewhere. This is preventing the overall development and coverage of
thunderstorms across the TN Valley. However, we could see a slight
uptick in activity over the next couple of hours, as our instability
increases and outflows from ongoing activity to our north and west
move into the area. Any storms that are able to maintain their
updrafts will be capable of producing strong gusty winds.
Any thunderstorms that do develop will quickly diminish after
sunset, as we lose our daytime heating. Cloud cover is expected to
persist through the overnight hours, and limit temps from dropping
below the lower 70s.
.SHORT TERM...(Friday through Saturday night)
Issued at 300 PM CDT Thu Aug 16 2018
The upper low over the Upper Mississippi Valley will slowly dig
southward through the overnight hours and move into the Ohio Valley
by Friday morning. As this system moves eastward, the upper flow
pattern will become more southwesterly once again, with deep layer
moisture advecting into the region. Meanwhile, a shortwave moving
around the base of the trough will strengthen during the day, with a
weak low level jet moving over the lower Ohio Valley. As the synoptic
forcing increases Friday morning, numerous showers and thunderstorms
will develop to our north and move southward during the late morning
through afternoon hours. Extensive cloud cover will limit the
diurnal heating during the day, however low level lapse rates will
still be steep enough to provide us with ample instability. We'll
have to watch exactly where the low level jet sets up, as this could
provide us with at least some modest deep layer shear. If this were
to occur, organized thunderstorms will be a possibility, some of
these becoming strong to marginally severe. The threat at this point
is low, and would generally be limited to gusty winds. But, if the
low level jet pushes further south than currently forecast, we could
see the potential for a more organized threat.
Thunderstorms may linger through the early evening hours on Friday,
become coverage diminishes during the late evening hours. The axis
of the upper trough will swing into the TN Valley Saturday morning,
and provide the upper level support to keep scattered to numerous
showers and thunderstorms through the day on Saturday. Models
indicated a weak frontal boundary moving southward during the day,
but stall the boundary to our north. So, surface based forcing looks
limited this far south, and precip chances look to be more diurnally
drive. Thus, activity will diminish during the late evening through
overnight hours.
High temps in the short term period will be a tad below normal, as
widespread cloud cover and numerous thunderstorms limit heating.
We'll still be able to warm into the lower to mid 80s, but it may
feel a little nicer. Overnight lows will be mild, with temps only
falling into the lower 70s.
.LONG TERM...(Sunday through Wednesday)
Issued at 300 PM CDT Thu Aug 16 2018
The more active pattern will continue through the extended period, as
guidance is in agreement on several disturbances traversing the
region. To start the period, the previously mentioned upper trough
will move east of the region, with zonal flow taking over on Sunday.
Several disturbances will likely move eastward through this zonal
flow, and aid in diurnally driven thunderstorms during the day
Sunday. Brief ridging will set up on Sunday night, limiting
convection overnight.
A fairly strong upper trough will develop and dig southward early
Monday morning and then move eastward through the day. A trailing
cold front from the parent surface low will shift eastward as well,
reaching the Mississippi Valley by Monday night. Prior to this,
southwesterly flow will increase over the area. The front doesn't
look to move through until Tuesday, though there are some slight
timing differences among the models. So pops will remain between 50%
and 70% through Tuesday. Behind the front, a welcome relief to the
heat looks to be in store.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM CDT Thu Aug 16 2018
VFR conditions are expected through much of the period at the KMSL
and KHSV terminals. Winds will generally remain from the south-
southwest through the period, and weaken overnight. There may be a
few isolated thunderstorms during the afternoon through early evening
hours, however coverage is too low to include in the forecast at this
time. Additionally, guidance is hinting at lower cigs after 12Z
Friday, with cigs around 2000 feet possible. Given lower confidence,
will wait for future issuances before including MVFR cigs in the
forecast.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 16, 2:24 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
324 PM CDT Thu Aug 16 2018
ALZ001>010-016-TNZ076-096-097-171100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
324 PM CDT Thu Aug 16 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Isolated to scattered thunderstorms are forecast to affect the TN
Valley through the late evening hours. Storms should dissipate by
midnight tonight.
Some of the storms this evening could become strong to marginally
severe, with strong winds the primary threat. Heavy downpours, gusty
winds, and frequent lightning will also accompany the stronger
storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous thunderstorms are forecast to impact the
Tennessee Valley during the Friday through Tuesday time frame. The
best chances for thunderstorms are Friday through Saturday, as
greater moisture and instability are realized across the region.
Some of the storms Friday could become strong to marginally severe,
with strong winds the primary threat. The approach of a cold front
will also bring more numerous storms on Monday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 16, 3:12 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT THU AUG 16 2018
ALZ010-162145-
DeKalb AL-
412 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Rainsville, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Ider,
Valley Head, Hammondville and Mentone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3448 8558 3446 8558 3446 8591 3453 8593
3463 8578 3471 8572 3478 8557 3453 8551
TIME...MOT...LOC 2111Z 257DEG 8KT 3456 8578
AMPSpecial weather statement, Aug 16, 3:20 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
420 PM CDT THU AUG 16 2018
ALZ002-003-162215-
Franklin AL-Colbert AL-
420 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 515 PM CDT...
At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belmont to 6 miles southeast of Fairview.
Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Cherokee, Belgreen, Vina,
Hodges, Malone, Posey Loop and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 8812 3485 8795 3432 8759 3431 8768
3432 8817
TIME...MOT...LOC 2119Z 247DEG 12KT 3451 8827 3433 8822
JMS